OBJECTIVE: To present a case of a rare pulmonary reaction to carbamazepine. CLINICAL FEATURES: One month after starting carbamazepine therapy, a previously well 38-year-old man developed pulmonary interstitial pneumonitis associated with debilitating systemic symptoms, the cause of which was not diagnosed for a further three months. Transbronchial lung biopsy showed granulomatous inflammation consistent with an allergic drug reaction. INTERVENTION AND OUTCOME: The patient's clinical status, chest x-ray appearance and arterial blood gas tensions all normalised after withdrawal of the drug without any specific therapy. CONCLUSION: Pneumonitis is a rare adverse reaction to carbamazepine therapy. However, awareness may reduce delays in both diagnosis and withdrawal of the drug.
No takes yet. Share an insight, caveat, or question.
King et al. (1994) studied this question.
Synapse has enriched 5 related papers. Consider them for comparative context: